Ohio, 2011

Hail in Ohio, September 14, 2011

September 14, 2011 · NWS RLX · 1 event in 1 county or zone

A strong thermal gradient in the lower levels existed along the Ohio River Valley as a surface front waited for an approaching upper air disturbance. Thunderstorms formed late in the afternoon across northern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong thermal gradient in the lower levels existed along the Ohio River Valley as a surface front waited for an approaching upper air disturbance. Thunderstorms formed late in the afternoon across northern Kentucky. A previously severe cell was decreasing in intensity as it moved into western Lawrence County. However, the storm was still able to produce some nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 14, 7:35 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 14, 7:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT WED SEP 14 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH
COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH
PRESSURE THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
LATEST SURFACE OBSERVATIONS INDICATE A COLD FRONT EXTENDS FROM NEW
ENGLAND TO CENTRAL PA...AND THEN SOUTHWEST ACROSS THE NORTHWEST
COUNTIES OF WEST VIRGINIA THROUGH CENTRAL KY TO AN AREA OF LOW
PRESSURE IN WESTERN KY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS
WAS LOCATED FROM LOWER MI ACROSS INDIANA ACROSS WESTERN KY INTO
ARKANSAS.

FARTHER TO THE EAST...A FEW SHOWERS AND THUNDERSTORMS WERE MOVING
MOVING NORTHEAST ACROSS PORTIONS OF KY...OH AND WV.

THESE STORMS SHOULD CONTINUE TO PUSH NORTHEAST...HOWEVER...I STILL
EXPECT THEM TO WEAKEN AND DISSIPATE BY MIDNIGHT.

MODELS CONTINUE TO INDICATE THE LOW PRESSURE SYSTEM...AND AN
ASSOCIATED UPPER LEVEL FEATURE...WILL PUSH EAST.

REMAINDER OF FORECAST APPEARS TO BE ON TRACK AND ONLY MINOR TWEAKS
WERE MADE.

PREVIOUS DISCUSSION...
NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE
WITH SOME MID AND UPPER LEVEL SUPPORT. STILL KEEP ONLY A SLIGHT
CHANCE OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN
COUNTIES BY 12Z THURSDAY. INTRODUCED SOME DRIZZLE OVER THE
MOUNTAINOUS COUNTIES BEFORE THE LOW POST FRONTAL CLOUDS LIFT.

KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE
TONIGHT INTO THURSDAY MORNING.  WAS A BIT SLOWER IN LIFTING THE
CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN
THE DAY.

FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR
THE HOURLY TEMPERATURES ON THURSDAY.  TRIED TO HAVE TEMPERATURES DROP
OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO
THE AFTERNOON.  TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER
THE OHIO RIVER COUNTIES FROM 18Z TO 21Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
COLD FRONT EAST OF AREA AT START OF PERIOD...WITH MAINLY DRY
WEATHER OVER THE CWA. STILL SOME UNCERTAINTY AS TO HOW MUCH CLOUD
COVER WILL CONTINUE TO LINGER OVER THE HIGHER TERRAIN FRIDAY
MORNING BEFORE CLEARING OUT...AND THIS WILL HAVE AN IMPACT ON
OVERNIGHT LOW TEMPERATURES. FOR NOW HELD ONTO SOME CLOUD COVER
OVER THE HIGHER TERRAIN. IF CLEARING WOULD OCCUR...THIS WOULD ALLOW
FOR TEMPERATURES TO COOL OFF NICELY BEHIND THE FRONT...WITH TEMPS
IN THE 40S ACROSS MUCH OF THE CWA...AND INTO THE MID TO UPPER 30S
ACROSS PARTS OF THE NORTHERN MOUNTAINS. MUCH OF THE CWA WILL
REMAIN DRY ON FRIDAY...BUT A PASSING SHORTWAVE...MAY PRODUCE SOME
SHOWERS OVER EXTREME SOUTHERN ZONES FRIDAY.

HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND WITH
DRIER AIR AND GRADUAL WARMING TEMPERATURES THROUGHOUT THE WEEKEND
AS THE HIGH SHIFTS EAST. A FEW WEAK DISTURBANCES TRAVELING THROUGH
THE FLOW MAY PRODUCE SOME LIGHT SHOWERS THIS WEEKEND...BUT WITH AN
OVERALL LACK OF MOISTURE...DECIDED TO KEEP THE FORECAST DRY FOR
NOW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE TO REMAIN IN CONTROL OVER THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE MONDAY
NIGHT OR TUESDAY...BRINGING UNSETTLED WEATHER BACK TO THE REGION.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
LATEST RADAR DATA SHOWS AN E-W ORIENTED BROKEN LINE OF SHOWER AND
THUNDERSTORMS ACROSS NE KY AND SE OH AS WELL AS PORTIONS OF WV.
IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS WITH VFR CONDITIONS
ELSEWHERE.

THESE STORMS SHOPULD CONTINUE TO MOVE NORTHEAST THRU 02Z...BEFORE
WEAKENING AND DISSIPATING...WITH THE LOSS OF INSTABILITY.

CEILINGS AT 5 TO 8 THSD FT BKN TO OVC WILL OVERSPREAD OHIO RIVER
COUNTIES BY 06Z...REACHING MOUNTAINOUS COUNTIES BY 09Z. SHOWERS
WITH CEILINGS NEAR 1 THSD FT AND VSBY AOB 3 MILES WILL REACH OHIO
RIVER COUNTIES BY 06Z...THEN INTO THE MOUNTAINOUS COUNTIES BY 12Z.
CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES IN LINGERING LIGHT
RAIN AND DRIZZLE IN THE MOUNTAINOUS COUNTIES 15Z TO 18Z. CLOUDS
LIFTING OVER THE OHIO RIVER COUNTIES 15Z TO 18Z TO 2 THSD FT BKN
AND VSBY AOA 5 MILES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ARRIVAL OF SHOWERS TONIGHT MAY BE
FASTER. TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW
STRATUS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
NO SIGNIFICANT IFR WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB/JSH
SHORT TERM...SL
LONG TERM...SL
AVIATION...JSH
Hazardous weather outlook, Sep 14, 12:54 AM EST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
154 AM EDT WED SEP 14 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150600-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
154 AM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 6:29 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EDT WED SEP 14 2011

OHZ086-WVZ007-150015-
GALLIA OH-MASON WV-
729 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA AND CENTRAL MASON
COUNTIES...

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
GALLIPOLIS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR GALLOPOLIS FERRY AROUND 735 PM...GALLIPOLIS
AROUND 740 PM...HENDERSON AROUND 750 PM...SOUTHSIDE AROUND 800 PM AND
LEON AROUND 805 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3895 8207 3872 8190 3863 8226 3878 8239

26
Local storm report, Sep 14, 7:01 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
801 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 N ASHTON              38.65N  82.16W
09/14/2011  M0.88 INCH       MASON              WV   PUBLIC

            HAIL OCCURED IN APPLE GROVE

&&

EVENT NUMBER RLX1100866

TAX
Special weather statement, Sep 14, 7:18 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
818 PM EDT WED SEP 14 2011

KYZ101-150115-
GREENUP KY-
818 PM EDT WED SEP 14 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP COUNTY...

AT 814 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
WEST PORTSMOUTH...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LETITIA AROUND 830 PM...SOUTH PORTSMOUTH
AROUND 845 PM AND SOUTH SHORE AROUND 850 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3856 8310 3863 8308 3868 8304 3872 8304
      3874 8302 3873 8297 3876 8289 3874 8286
      3868 8287 3867 8285 3862 8285 3850 8316
      3851 8317

26
Local storm report, Sep 14, 8:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
910 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 NNW GREENUP           38.61N  82.86W
09/14/2011  E2.00 INCH       GREENUP            KY   PUBLIC

            HEN EGG SIZE HAIL IN LLOYD

&&

EVENT NUMBER RLX1100867

TAX
Local storm report, Sep 14, 8:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
915 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             LLOYD              38.53N 82.95W
09/14/2011  U1.75 INCH       GREENUP            KY   PUBLIC

&&

NNNN
Local storm report, Sep 14, 8:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
924 PM EDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             2 NNW GREENUP           38.60N  82.85W
09/14/2011  E2.00 INCH       GREENUP            KY   PUBLIC

            HAIL LEFT DENTS IN AWNINGS ON A HOUSE

&&

EVENT NUMBER RLX1100868

TAX

The radar

The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
September 14, 8:30 PM EST
Where
Lawrence County, Pedro
Measured
0.88 in hail
Reported by
Public
Coordinates
38.630, -82.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335402.